Herzig Eye Institute in Eye Allergy on May 1, 2020

Dry eye syndrome tends to be more prevalent as we age; factors include women of menopausal age, underlying systemic health conditions and medications that contribute to ocular surface drying. So what’s the source of dry eyes under the age of 30? Here are the 3 most likely causes.

Screen use

Digital technology consumes much of our daily lives. Whether it be part of our normal workday or even afterwards on our down time… Netflix bingeing anyone? When we look at screens (yes, that includes TV screens) our blink rate dramatically decreases leaving the surface of the eyes more prone to drying. As we blink, our eyelids connect with one another and that gentle force releases moisture (oil) from meibomian glands that line our eyelids. As the eyes are opened, oil is swiped up along the surface, applying a protective moisture barrier. Well if we aren’t blinking as frequently or as fully being on a device, our eyes will dry out faster. Simple as that! A general rule with long hours on a screen is the 20/20/20 rule. Every 20 minutes of screen use, look 20 seconds in the distance approximately 20 feet away and blink a number of times. This allows a conscious break from a screen and allows our own tears to be released and spread evenly on the eyes.

Contact lens use

Venturing into contact lenses in our teenage years is quite common for those looking for an alternative to cumbersome glasses. Years of contact lens use (and maybe even misuse) play a role in eye comfort. Who here is guilty of extending the wear of their 2-week disposable lenses, or even taking a nap with lenses on? There have been many improvements in the materials of soft contact lenses that keep lenses more hydrated with long wear time. But that doesn’t negate the fact that there is still a foreign object sitting on the surface of the eye interfering with the normal tear film. Try switching to a daily disposable contact lens and reducing wear time if dryness becomes an issue. Non-preserved tears are a good way to refresh the eyes after long periods of contact lens use. Has your vision stabilized? Maybe you’re a candidate for a vision correction surgery.

Oral medications

AccutaneⓇ (also known as isotretinoin) is an acne medication used for severe acne that is unresponsive to topical medications. Those awkward teenage years? Yah, we all remember them. The exact mechanism of this drug is unknown, but it does reduce the size and activity of sebaceous (oil) glands that cause those pesky pimples. Unfortunately, the drug does not distinguish overactive pimple producing glands from important glands of the eyelids that produce moisture. With diagnostic imaging technology we have to visualize oil glands of the eyelids today, we know that there can be long-lasting structural changes made to meibomian glands from rounds of AccutaneⓇ use. Before beginning medication like this, it is recommended to see an eye care professional prior to starting this medication and periodically while taking it to ensure if any ocular side effects occur they can be addressed to mitigate gland loss.

With spring around the corner, allergy season is right on its heels. Get ready for a runny nose and puffy, watery eyes! The most common over the counter medication allergy sufferers reach for are antihistamines like ClaritinⓇ, ReactineⓇ or BenadrylⓇ. While these products are useful in drying up a stuffy nose they also dry out the eyes- big time! They cause the eyes to produce fewer tears. If you experience a gritty, burning sensation in the eyes with these types of medications, try reducing your exposure to allergy triggering agents (such as pollen) you react to so that you can limit your use of these drying meds. Of course this is easier said than done, especially when we want to enjoy the warmer weather. Consider the simple act of wearing sunglasses when outside to protect the eyes from exposure to those irritating allergens and avoid going out when pollen counts are high.
The last common medication that can impact the moisture level of the eyes are antidepressants. Did you know that developed countries have higher rates of antidepressant usage? And even though antidepressant usage increases with age, there has been a drastic rise in the use of these medications in younger generations. While these meds are meant to boost our moods, you guessed it… they are known to cause dry eyes. Many of these products impact normal nerve signals including ones that are responsible for producing tears. Speak to your family doctor about any side effects you may be experiencing with these medications and seek the advice of an eye care professional to suggest ways to improve ocular comfort, if these drying effects are noticed.